September 21, 2010 in Features

Calcium report causes controversy

Joe And Teresa Graedon
 

Q. Thank you for writing about calcium supplements. I have been taking a 1,000 mg calcium supplement daily for years.

About a year ago, September 2009, I had what my doctor called a mild heart attack. I failed a stress test, which led to a cath procedure. That was clear, but I remember the doctor saying it could possibly be from calcification rupturing or in some way blocking the microvessels around my heart.

He was baffled, and so am I, because the month before I’d had a health screening that indicated I was at very, very low risk of heart attack. I have low blood pressure and excellent total cholesterol, LDL and HDL numbers. I am slim, I eat right, and I exercise.

Why did I have this heart episode? Could it have been a result of my calcium supplements?

A. The journal BMJ (online July 29, 2010) reported that calcium supplements (without vitamin D) were associated with an increased risk of heart attacks. This finding has created tremendous controversy and confusion. The authors suggest that calcium supplements can contribute to calcification in blood vessels.

We don’t know whether your long-term use of calcium pills contributed in any way to your heart event. The BMJ report will doubtless stimulate researchers and the Food and Drug Administration to try to resolve this mystery.

Q. I am 51 and have been on several different antidepressant pills since my late 30s. I am concerned about possible unintended effects they might have.

I have been doing some weird things I’ve not done before, such as spelling my son’s name Kiven instead of Kevin, or asking why this item is on the table when I just put it there myself not five minutes earlier.

I haven’t been quite myself for some time now, and it worries me. I walk, lift weights and eat carefully. I don’t know what else to do at this point, or whether there are other ways to handle my depression without the medicine.

A. The long-term effects of antidepressants on memory and mental functioning have not been well studied. There is some concern, though, that there may be some memory impairment (Human Psychopharmacology, December 2005). Depression itself can have a negative impact on cognitive function, so it is a challenge to sort out adverse drug reactions.

There are many nondrug ways to combat depression, including talk therapy, vigorous exercise, fish oil and light therapy. We recently discussed these and many other approaches in a one-hour radio show interview with Stephen Ilardi, Ph.D. You can listen to it and find our Guide to Dealing With Depression at www.peoplespharmacy.com.

Never stop an antidepressant suddenly. You could trigger side effects such as dizziness, nausea, insomnia, headaches, nervousness, “brain shivers” and difficulty concentrating. Discuss your concerns with your physician.

Q. I suffer from itching under my arms. I have tried many deodorants, but nothing helps.

Some time ago I read that milk of magnesia might be useful. Is that true?

A. Readers sing the praises of milk of magnesia as a gentle deodorant: “I am allergic to every kind of antiperspirant and commercial deodorant. I heard about applying milk of magnesia to my underarms and have been using it very successfully for six years. An added benefit is that there is no smell or residue on clothing. I wouldn’t go back to commercial products even if I could.”


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email